Alert archive / Oklahoma / Tornado Warnings in 1993

Tornado Warning 36, NWS Tulsa, OK

October 16, 1993Tulsa County, Oklahoma

NWS Tulsa, OK issued this tornado warning at Oct 16, 1993, 4:57 PM CDT for Tulsa County, Oklahoma. It was in force for 44 min.

The area

The counties it named.

The facts

Issued
Oct 16, 1993, 4:57 PM CDT (21:57 UTC)
Expired
Oct 16, 1993, 5:41 PM CDT
In force
44 min
Issued by
NWS Tulsa, OK
Area
Whole counties

County Tulsa County, OK

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 10.0 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 1993-10-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1050 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 1993-10-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 341 square meters per square second.19395878Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1050 J/kg
Mixed-layer CIN
-194 J/kg
Mixed-layer LCL
653 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
341 m²/s²
0-3 km storm-relative helicity
330 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTUL 162157
TORTUL
OKC143-162245-
 
BULLETIN - EBS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE TULSA OK
457 PM CDT SAT OCT 16 1993
 
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  545 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN NORTHEAST OKLAHOMA
 
   ...TULSA COUNTY
 
AT 457 PM...RADAR INDICATED A DEVELOPING TORNADO JUST SOUTH OF SAND
SPRINGS. THE STORM PRODUCING THE TORNADO WAS MOVING EAST SOUTHEAST AT 25
MILES AN HOUR. TAKE SHELTER NOW...
 
 
 
THIS IS A DANGEROUS STORM SITUATION.  ACT QUICKLY.  IF YOU ARE IN THE
PATH OF THIS TORNADO MOVE TO A SHELTER BELOW GROUND IF AVAILABLE.
OTHERWISE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST FLOOR> POSSIBLE.
STAY AWAY FROM OUTSIDE WALLS AND AVOID WINDOWS.  ABANDON CARS AND
MOBILE HOMES FOR A REINFORCED BUILDING OR GET IN A GROUND DEPRESSION.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this tornado warning went out at Oct 16, 3:51 PM CDT, 1 hour 6 minutes earlier.

Area forecast discussion, Oct 16, 3:51 PM CDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION FOR EASTERN OKLAHOMA
NATIONAL WEATHER SERVICE TULSA OK
350 PM CDT SAT OCT 16 1993

1945Z OK MESONET DATA INDICATED SFC LOW TO BE NORTH OF HOMINY WITH A
DRYLINE EXTENDING SOUTH TO WEST OF BRISTOW TO NEAR HOLDENVILLE AND A
COLD FRONT EXTENDING SOUTHWEST FROM THE LOW TO NEAR OKC. AIRMASS IN THE
WARM SECTOR REMAINS UNSTABLE BUT CAPPED BUT TSTMS ARE NOW FORMING TO
THE WEST OF CNU AND ARE SHOWING SIGNS OF BUILDING SOUTH INTO OK. THE
NGM AND ETA BOTH SHOW SIGNIFICANT MID LEVEL COOLING INTO ERN OK DURING
THE NEXT FEW HOURS SO RAPID SEVERE TSTM DEVELOPMENT STILL APPEARS
LIKELY SOMETIME BETWEEN NOW AND 02Z AS 100 KNOT H3 AND 60 KNOT H5 WIND
MAXES MOVE ACROSS THE AREA. HIGHEST STORM RELATIVE HELICITY VALUES ARE
NOW ALONG AND EAST OF U.S HIGHWAY 75 SO THE BEST CHANCE FOR SUPERCELL
AND TORNADO DEVELOPMENT WILL BE IN THE ERN HALF OF OUR FCST AREA THIS
EVENING. WILL PLACE HIGHEST POPS TONIGHT IN SE OK AND LOWER POPS TO THE
NORTHWEST WHERE SFC BOUNDARIES MAY PASS BEFORE STORM INITIATION. AS
VORT LOBE SWINGS ACROSS SRN OK LATER TONIGHT AND SFC COLD FRONT SLOWS
...SOME TRAINING OF ECHOES AND LOCALLY HEAVY RAINFALL MAY OCCUR IN
EXTREME SE OK.

LIGHT NORTH TO NORTHEAST LOW LEVEL FLOW WILL PREVAIL SUNDAY AND SUNDAY
NIGHT. NGM GRIDDED DATA SHOWS VERY HIGH RH BELOW 850 MB ACROSS MOST OF
ERN OK SO THE CHANCES OF SEEING MUCH SUN THE NEXT COUPLE DAYS APPEAR
SLIM EXCEPT MAYBE IN FAR SE OK. WITH SFC BOUNDARY STALLING JUST SOUTH
OF THE RED RIVER AND LOW LEVEL WINDS BECOMING MORE SOUTHERLY LATER
SUNDAY NIGHT AND MONDAY...CHANCES OF SHOWERS AND TSTMS WILL ONCE AGAIN
BE ON THE INCREASE.

EXPECT LITTLE DIURNAL TEMP RANGE SUNDAY AND SUNDAY NIGHT SO WENT WELL
BELOW THE NGM MOS MAXES SUNDAY AND ABOVE THE NGM MOS MINS SUNDAY NIGHT.
NGM TEMPS TONIGHT AND MONDAY LOOK REASONABLE ATTM. POPS ARE TOO LOW
TONIGHT BUT ARE CLOSE OR A LITTLE TOO HIGH SUNDAY THROUGH MONDAY.

TUL 54/63/55/68 3123    MLC 57/67/58/75 5123
BVO 52/61/53/66 2123    IDB 62/73/59/75 6323

.TUL...NONE.

PLATE

In the hours before

Special weather statement, Oct 16, 2:50 PM CDT, 2 hours 7 minutes before
OKZ054>077-162045-

SPECIAL WEATHER STATEMENTNAL WEATHER SERVICE TULSA OK
250 PM CDT SAT OCT 16 1993

...SEVERE THUNDERSTORM WATCH CANCELLED FOR EASTERN OKLAHOMA...

SEVERE THUNDERSTORM WATCH 905 WHICH WAS IN EFFECT FOR ALL OF EASTERN
OKLAHOMA THIS AFTERNOON HAS BEEN CANCELLED. MOST OF THE THUNDERSTORM
ACTIVITY HAS REMAINED NORTH AND EAST OF THE AREA THIS AFTERNOON.

ALTHOUGH THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED...RESIDENTS OF
EASTERN OKLAHOMA SHOULD MONITOR WEATHER CONDITIONS CLOSELY AND SHOULD
STAY INFORMED WITH THE LATEST FORECASTS. ADDITIONAL THUNDERSTORM
DEVELOPMENT MAY OCCUR AGAIN LATE THIS AFTERNOON WITH SOME
THUNDERSTORMS POSSIBLY REACHING SEVERE LIMITS.
Special weather statement, Oct 16, 2:52 PM CDT, 2 hours 5 minutes before
OKZ054>077-162045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
250 PM CDT SAT OCT 16 1993

...SEVERE THUNDERSTORM WATCH CANCELLED FOR EASTERN OKLAHOMA...

SEVERE THUNDERSTORM WATCH 905 WHICH WAS IN EFFECT FOR ALL OF EASTERN
OKLAHOMA THIS AFTERNOON HAS BEEN CANCELLED. MOST OF THE THUNDERSTORM
ACTIVITY HAS REMAINED NORTH AND EAST OF THE AREA THIS AFTERNOON.

ALTHOUGH THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED...RESIDENTS OF
EASTERN OKLAHOMA SHOULD MONITOR WEATHER CONDITIONS CLOSELY AND SHOULD
STAY INFORMED WITH THE LATEST FORECASTS. ADDITIONAL THUNDERSTORM
DEVELOPMENT MAY OCCUR AGAIN LATE THIS AFTERNOON WITH SOME
THUNDERSTORMS POSSIBLY REACHING SEVERE LIMITS.

 f
Special weather statement, Oct 16, 4:15 PM CDT, 42 minutes before
OKC113-117-162215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
415 PM CDT SAT OCT 16 1993

...THUNDERSTORM DEVELOPING RAPIDLY IN EASTERN PAWNEE COUNTY...

AT 412 PM...NATIONAL WEATHER SERVICE RADAR INDICATED A STRONG
THUNDERSTORM JUST EAST OF HALLET IN PAWNEE COUNTY. THIS STORM IS
EXPECTED TO INTENSIFY OVER THE NEXT 15 MINUTES.

THIS STORM MAY PRODUCE BRIEF HEAVY RAIN...GUSTY WINDS AND HAIL. MOVEMENT
OF THIS STORM WAS EAST AT 25 MILES AND WILL MOVE INTO EXTREME SOUTHERN
OSAGE COUNTY WITHIN THE NEXT 30 MINUTES.

STAY TUNED TO THIS STATION FOR THE LATEST WEATHER INFORMATION.
Special weather statement, Oct 16, 4:16 PM CDT, 41 minutes before
OKC113-117-162215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
415 PM CDT SAT OCT 16 1993

...THUNDERSTORM DEVELOPING RAPIDLY IN EASTERN PAWNEE COUNTY...

AT 412 PM...NATIONAL WEATHER SERVICE RADAR INDICATED A STRONG
THUNDERSTORM JUST EAST OF HALLET IN PAWNEE COUNTY. THIS STORM IS
EXPECTED TO INTENSIFY OVER THE NEXT 15 MINUTES.

THIS STORM MAY PRODUCE BRIEF HEAVY RAIN...GUSTY WINDS AND HAIL. MOVEMENT
OF THIS STORM WAS EAST AT 25 MILES AND WILL MOVE INTO EXTREME SOUTHERN
OSAGE COUNTY WITHIN THE NEXT 30 MINUTES.

STAY TUNED TO THIS STATION FOR THE LATEST WEATHER INFORMATION.
Local storm report, Oct 16, 4:54 PM CDT, 3 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE TULSA, OK
454 PM CDT SAT OCT 16 1993

TIME (CDT)      COUNTY          EVENT

441 PM          OSAGE        NICKEL TO QUARTER SIZE HAIL NEAR CIMARRON
                             TURNPIKE

447 PM          TULSA        QUARTER SIZE HAIL 3 MILES WEST OF SAND
                             SPRINGS

452 PM          TULSA        TENNIS BALL SIZE HAIL IN SAND SPRINGS
Local storm report, Oct 16, 4:56 PM CDT, 1 minute before
STORM REPORT
NATIONAL WEATHER SERVICE TULSA, OK
454 PM CDT SAT OCT 16 1993

TIME (CDT)      COUNTY          EVENT

441 PM          OSAGE        NICKEL TO QUARTER SIZE HAIL NEAR CIMARRON
                <             TURNPIKE

447 PM          TULSA        QUARTER SIZE HAIL 3 MILES WEST OF SAND
                             SPRINGS

452 PM          TULSA        TENNIS BALL SIZE HAIL IN SAND SPRINGS

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 16, 12:48 AM CDTSevere Thunderstorm WarningTSAOkfuskee36 min
Oct 16, 12:48 AM CDTSevere Thunderstorm WarningTSACreek57 min
Oct 16, 1:35 AM CDTSevere Thunderstorm WarningTSAPawnee55 min
Oct 16, 1:42 AM CDTSevere Thunderstorm WarningTSACreek33 min
Oct 16, 1:45 AM CDTSevere Thunderstorm WarningTSAOsage45 min
Oct 16, 1:57 AM CDTSevere Thunderstorm WarningTSAOkmulgee63 min
Oct 16, 3:15 AM CDTSevere Thunderstorm WarningTSAMuskogee, Okmulgee60 min
Oct 16, 4:35 AM CDTSevere Thunderstorm WarningTSASequoyah55 min
Oct 16, 5:33 AM CDTSevere Thunderstorm WarningTSALeFlore, Sequoyah57 min
Oct 16, 4:29 PM CDTSevere Thunderstorm WarningTSAOsage46 min
Oct 16, 4:40 PM CDTSevere Thunderstorm WarningTSATulsa65 min
Oct 16, 5:17 PM CDTSevere Thunderstorm WarningTSAWagoner58 min
Oct 16, 5:44 PM CDTSevere Thunderstorm WarningTSATulsa46 min
Oct 16, 5:54 PM CDTSevere Thunderstorm WarningTSAAdair66 min
Oct 16, 6:14 PM CDTSevere Thunderstorm WarningTSACherokee, Muskogee61 min
Oct 16, 6:50 PM CDTTornado WarningTSACherokee35 min

Nearby

Tornado Warnings in Oklahoma, 1993Every tornado warning in 1993Tornadoes in 1993

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.